Hail, Cowley
- When
- April 13, 2:43 PM CST to 2:44 PM CST
- Where
- Cowley County, 1.79 mi WSW of Dexter
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.170, -96.750
This report was relayed from KSOK radio.
A storm system affected the south central and southeast sections of the state. These storms primarily produced low end severe and sub-severe sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A storm system affected the south central and southeast sections of the state. These storms primarily produced low end severe and sub-severe sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 13, 2:27 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 327 PM CDT FRI APR 13 2012 .DISCUSSION... TONIGHT: INTIALLY MAIN CONCERN IS CONVECTIVE POTENTIAL THIS EVENING...WITH AREA ALONG OK BORDER UNCAPPED AND OVER 2500 J/KG OF MLCAPE...INCLUDING CONSIDERABLE CAPE BELOW 3KM. LACK OF LOW LEVEL CONVERGENCE WILL RESULT IN LIMITED COVERAGE INITIALLY...BUT HIGH PROBABILITY THAT SOME WILL BE SEVERE. KF SREF MEMBERS HAD BEST HANDLE ON GOING CONVECTION IN SOUTHWEST OK...WITH DEVELOPMENT THIS TOWARD OK/KS BORDER AT 0000 UTC AND LIFT IT NORTH ACROSS MUCH OF FORECAST AREA OVERNIGHT. THIS IS CONSISTENT WITH CURRENT THINKING THAT BEST CHANCE FOR RAIN WILL BE THIS EVENING/OVERNIGHT AS DEEPER MOISTURE WORKS NORTH. APPEARS TO BE SOME RISK FOR SEVERE HAIL WITH THESE STORMS OVERNIGHT...EVEN AS THEY BECOME SLIGHTLY ELEVATED. THIS TRANSIENT AREA IS WHERE MID LEVEL SHEAR IS GREATEST...BUT IT IS SPATIALLY LIMITED. WINDS WILL LIKELY INCREASE IN WEST IN RESPONSE TO THE TIGHTENING SURFACE PRESSURE GRADIENT ACROSS THE WEST. SAT-SAT NIGHT: ACTIVE WEATHER ANTICIPATED WITH DRYLINE PUSHING ACROSS MUCH OF THE AREA DURING AFTERNOON/EVENING. SEVERAL OF THE SREF RUNS CAST DOUBTS ON EARLY INITIATION...WHICH COULD SHUNT BIGGER SEVERE RISK TO SOUTHEAST KS AND LEAVE WESTERN SECTIONS DRY...BUT GIVEN OTHER GUIDANCE...NOT AT ALL CONFIDENT ABOUT THIS. 1200 UTC NAM IS CONSISTENT WITH PREVIOUS THINKING...WITH BEST INSTABILITY ACROSS SOUTH CENTRAL KS AROUND 0000 UTC. SUN: FAIR AMOUNT OF UNCERTAINTY BETWEEN MODELS ON TRACK/SPEED OF SURFACE LOW. THIS COULD RESULT IN FAIR AMOUNT OF WRAP AROUND CLOUDS/PRECIPITATION CHANCES DURING THE DAY IF SLOWER SOLUTIONS VERIFY. FASTER SOLUTIONS WOULD BE RELATIVELY SUNNY AND DRY. MON-FRI: NO MAJOR CHANGES IN GOING FORECAST. TEMPERATURES WILL DROP CLOSER TO NORMAL WITH DRY WEATHER ANTICIPATED. WILL ADD SMALL CHANCES ACROSS SOUTHEAST KS ON FRI IN WARM SECTOR AHEAD OF APPROACHING FRONT. -HOWERTON && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN AVIATION FORECAST CONCERN IS THE TIMING OF THUNDERSTORMS THIS EVENING/OVERNIGHT AND ASSOCIATED MVFR CONDITIONS. THE WARM FRONT IS EXPECTED TO RETREAT BACK TO THE WEST THIS AFTERNOON. DEEPER MOISTURE ACROSS SOUTHEASTERN KANSAS HAVE KEPT MVFR CONDITIONS AT KCNU THIS MORNING AND EARLY AFTERNOON. EXPECTING POSSIBLE THUNDERSTORM DEVELOPMENT ACROSS NORTHERN OKLAHOMA WHICH COULD MOVE NORTHEASTWARD AND IMPACT KCNU THIS EVENING NEAR 00Z. OTHERWISE...THUNDERSTORM DEVELOPMENT IS POSSIBLE OVERNIGHT AS THE LOW LEVEL JET/MOISTURE TRANSPORT INCREASE AND INTERACTS WITH THE PLENTIFUL INSTABILITY. HAVE VCTS AT ALL STIES EXCEPT KRSL/KSLN WHERE CONFIDENCE IS NOT AS HIGH. OVERNIGHT AS THE DEEP LAYER MOISTURE INCREASES EXPECTING MVFR CONDITIONS TO RETURN TO THE AREA. DO EXPECT CLOUDS AND STORMS TO BREAK OUT AND SCATTER TO VFR OUT DURING THE MORNING/LATE MORNING. IN ADDITION TO THE THUNDERSTORMS AND LOW FLIGHT CONDITIONS A STRONG PRESSURE GRADIENT ACROSS KANSAS WILL RESULT IN VERY STRONG SOUTHERLY WINDS AT ALL TERMINALS FROM EARLY MORNING THROUGH THE DAY SATURDAY. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 63 76 55 71 / 40 30 70 20 HUTCHINSON 61 76 52 70 / 20 30 50 10 NEWTON 61 74 55 70 / 30 30 70 30 ELDORADO 61 75 57 71 / 40 30 70 40 WINFIELD-KWLD 63 78 57 72 / 50 30 70 40 RUSSELL 57 78 49 67 / 20 20 30 20 GREAT BEND 58 78 48 68 / 20 20 30 20 SALINA 59 78 54 71 / 20 30 50 20 MCPHERSON 59 76 53 70 / 20 30 50 10 COFFEYVILLE 64 78 64 74 / 60 30 60 60 CHANUTE 63 76 62 73 / 60 30 60 60 IOLA 63 75 62 72 / 60 30 50 60 PARSONS-KPPF 64 77 62 73 / 60 30 60 60 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 547 AM CDT FRI APR 13 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 547 AM CDT FRI APR 13 2012 ...AN OUTBREAK OF TORNADOES IS LIKELY SATURDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS LATER THIS EVENING AND TONIGHT. THIS ACTIVITY IS EXPECTED TO BE LOCATED ACROSS SOUTHERN KANSAS ALONG THE KANSAS OKLAHOMA BORDER FROM WINFIELD TO INDEPENDENCE...MOVING GENERALLY EAST NORTHEAST. THE STRONGEST STORMS MAY BE SEVERE...CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS OF 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES APPEARS LIKELY ACROSS THE AREA FOR SATURDAY EVENING AND SATURDAY NIGHT. CONDITIONS ARE COMING TOGETHER FOR A SIGNIFICANT OUTBREAK OF STRONG TORNADOES. SOME OF THE TORNADOES COULD BE LONG LIVED WITH A GOOD CHANCE THAT THEY WILL OCCUR AFTER SUNSET SATURDAY EVENING...WHEN THEY WILL BE DIFFICULT TO SEE. THERE IS ALSO A GOOD CHANCE THAT THE SUPERCELL THUNDERSTORMS WILL PRODUCE BASEBALL SIZE HAIL AND DAMAGING WINDS TO 60 MPH. THE HIGHEST THREAT FOR STRONG TORNADOES EXISTS ALONG A LINE FROM SALINA...TO NEWTON...TO WICHITA...TO WELLINGTON. A FEW STRONG TO SEVERE THUNDERSTORMS COULD LINGER SUNDAY OVER SOUTHEAST KANSAS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHERN KANSAS THIS EVENING. SPOTTERS WILL ALSO BE NEEDED FOR SATURDAY EVENING AND SATURDAY NIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT FRI APR 13 2012
KSZ093-132100-
COWLEY-
315 PM CDT FRI APR 13 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...
AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WINFIELD...AND MOVING
NORTHEAST AT 30 MPH.
DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3719 9711 3748 9679 3748 9653 3716 9653
3701 9689
TIME...MOT...LOC 2015Z 229DEG 27KT 3720 9687
JAKUBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT FRI APR 13 2012
KSZ092-132100-
SUMNER-
327 PM CDT FRI APR 13 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SUMNER COUNTY...
AT 322 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR BRAMAN...OR 19 MILES SOUTH OF
WELLINGTON...AND MOVING NORTHEAST AT 30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3702 9747 3732 9715 3701 9716 3699 9729
3699 9745
TIME...MOT...LOC 2027Z 226DEG 24KT 3702 9732
JAKUBThe Wichita radar (KICT), 82 km away, was scanning. The volume nearest the first event began at 20:41 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
This report was relayed from KSOK radio.
Trained spotters reported the estimated wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374636, 374637, 374638, 374639, 374641, 374642, 374643, 374644, 374645, 374647.